Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 252, NWS Raleigh, NC

October 31, 20194 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Oct 31, 2019, 9:14 PM EDT for 4 counties in North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 31, 2019, 9:14 PM EDT (01:14 UTC)
Expired
Oct 31, 2019, 9:42 PM EDT
In force
28 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, NC, Halifax County, NC, Vance County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 92 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 31, 3:39 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -200 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
-200 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

629 
WUUS52 KRAH 010114
SVRRAH
NCC069-083-181-185-010200-
/O.NEW.KRAH.SV.W.0252.191101T0114Z-191101T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
914 PM EDT Thu Oct 31 2019

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Warren County in central North Carolina...
  Southeastern Vance County in central North Carolina...
  Northwestern Halifax County in central North Carolina...
  Northern Franklin County in central North Carolina...

* Until 1000 PM EDT

* At 914 PM EDT, severe thunderstorms were located along a line
  extending from 6 miles west of Ebony to near Kittrell, moving
  northeast at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Roanoke Rapids, Warrenton, Norlina, Littleton, Macon, Centerville,
  Ingleside, Medoc Mountain State Park, Gillburg and Afton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM EDT for central North
Carolina.

LAT...LON 3651 7790 3650 7782 3648 7776 3649 7773
      3648 7765 3637 7769 3618 7795 3619 7797
      3618 7797 3618 7798 3620 7801 3617 7803
      3616 7846 3655 7817 3654 7790
TIME...MOT...LOC 0114Z 244DEG 34KT 3657 7811 3624 7838 

HAIL...<.75IN
WIND...60MPH
 
$$

BAH
2 follow-up statements
413 
WWUS52 KRAH 010133
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
933 PM EDT Thu Oct 31 2019

NCC181-010142-
/O.CAN.KRAH.SV.W.0252.000000T0000Z-191101T0200Z/
Vance NC-
933 PM EDT Thu Oct 31 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VANCE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1100 PM EDT for central North
Carolina.

LAT...LON 3651 7790 3650 7782 3648 7776 3649 7773
      3648 7765 3637 7769 3618 7795 3619 7797
      3618 7797 3618 7798 3620 7801 3617 7803
      3616 7830 3641 7822 3655 7810 3654 7790
TIME...MOT...LOC 0132Z 244DEG 34KT 3664 7794 3631 7821 

$$

NCC069-083-185-010200-
/O.CON.KRAH.SV.W.0252.000000T0000Z-191101T0200Z/
Warren NC-Halifax NC-Franklin NC-
933 PM EDT Thu Oct 31 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR WARREN...NORTHWESTERN HALIFAX AND NORTHEASTERN FRANKLIN
COUNTIES...

At 932 PM EDT, severe thunderstorms were located along a line
extending from near Brunswick to 7 miles southwest of Warrenton,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Roanoke Rapids, Warrenton, Norlina, Littleton, Macon, Centerville,
Medoc Mountain State Park, Afton, Lake Gaston and Southpointe And
Morningstar Marinas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM EDT for central North
Carolina.

LAT...LON 3651 7790 3650 7782 3648 7776 3649 7773
      3648 7765 3637 7769 3618 7795 3619 7797
      3618 7797 3618 7798 3620 7801 3617 7803
      3616 7830 3641 7822 3655 7810 3654 7790
TIME...MOT...LOC 0132Z 244DEG 34KT 3664 7794 3631 7821 

HAIL...<.75IN
WIND...60MPH
 
$$

BAH
957 
WWUS52 KRAH 010142
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
942 PM EDT Thu Oct 31 2019

NCC069-083-185-010151-
/O.CAN.KRAH.SV.W.0252.000000T0000Z-191101T0200Z/
Warren NC-Halifax NC-Franklin NC-
942 PM EDT Thu Oct 31 2019

...THE SEVERE THUNDERSTORM WARNING FOR WARREN...NORTHWESTERN HALIFAX
AND NORTHEASTERN FRANKLIN COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However, gusty winds up to 
45 mph are still possible with these thunderstorms.

A tornado watch remains in effect until 1100 PM EDT for central North
Carolina.

LAT...LON 3651 7790 3650 7782 3648 7776 3649 7773
      3648 7765 3637 7769 3618 7795 3619 7797
      3618 7797 3618 7798 3620 7801 3617 7803
      3616 7830 3641 7822 3655 7810 3654 7790
TIME...MOT...LOC 0139Z 244DEG 34KT 3667 7786 3634 7813 

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 9:00 PM EDT, 14 minutes earlier.

Area forecast discussion, Oct 31, 9:00 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
900 PM EDT Thu Oct 31 2019

.SYNOPSIS...
A strong cold front will cross west to east through
the area this evening and into the early overnight hours.
Chilly high pressure will follow the front Friday into the
weekend.

&&

.NEAR TERM /TONIGHT/...
As of 900 PM Thursday...

A line of showers and embedded low-topped supercells has outpaced the
cold front and will continue to race east and will exit the far
eastern zones by 03z. Thus far, the storms have largely produced
scattered wind damage across the NC Piedmont counties, primarily
from fallen trees due to straight-line winds, with the most
widespread reported damage having occurred over Guilford County
where one of the better supercells moved through. Although
instability is starting to wane, expect a continuation of scattered
thunderstorm wind damage along the line with an isolated threat for
a weak and brief tornado, especially across the northern tier where
the best forcing exists.

Behind this main convective band and immediately along the front, a
secondary band of showers has developed and will produce another 1
to 2 hour period of light to moderate rain followed by strong

...Previous discussion...

...A line of strong to severe thunderstorms capable or producing
damaging winds and isolated tornadoes will move through the area
this afternoon and evening...

An upper level low and associated strong shortwave trough over the
mid MS Valley this morning will continue to intensify as it moves
NEWD through the Ohio and Tn Valleys today and then across the NE US
and mid-Atlantic states tonight. This powerful system will supply
strong large-scale /ascent as well as equally impressive kinematic
wind fields( 45-50 kt @ 850 mb and ~100 kt @ 500 mb) across the
region, which in turn will drive a narrow but strongly forced band
of frontal convection across central NC between 5pm to 11 pm.

Within an axis of dewpoints 70F, partial heating has resulted in the
development of 1000 to 2000 J/Kg of MLCAPE across central NC. The
arrival of the front and line of showers and embedded thunderstorms
will become strengthen/become better organized as the convection
intercepts this moderate instability in place across central NC.
Although the latest CAMS show a slight uptick in some discrete pre-
frontal convection, the severe threat will be with the squall line
as it races east through the area. Damaging wind gusts of 50 to 60
kts will be the primary threat, but given the strength of the wind
fields, there is also the threat for a few embedded supercells to
produce an isolated tornado or two. Unfortunately, the severe threat
will coincide with the the peak Halloween trick or treat hours,
especially across the western two-thirds of the forecast area,
including the Triad and Triangle. Anyone planning to be outdoors
late this afternoon and evening should closely monitor the weather
and be prepared to quickly move indoors to a safe location.

The cold front and convective line will move east of the area by 03
to 05z, with strong post-frontal dry cold air advection leading to
west to east clearing overnight/Friday morning.

In advance of the front, expect breezy southerly winds of 25 to 35
mph this afternoon, nearly matched by NWLY post-frontal gusts
tonight. Highs ranging from mid 70s NW to lower 80s SE. Lows Friday
morning ranging from near 40 NW to upper 40s/near 50 south.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 235 PM Thursday...

With the primary cold front continuing to slide east off the NC
Coast Friday morning, a much quieter, cooler, and drier airmass will
begin to setup shop across the region. Temperatures will be the
primary forecast obstacle Friday through Sunday, with afternoon
highs to remain a good 5 to 10 degrees below normal (rising into the
upper 50s to low 60s) as high pressure slowly fades overhead. This
will be exacerbated on Sunday thanks to a secondary dry cold front,
progged to push through the region late Saturday night, once again
reinforcing the NWLY flow of cooler and drier air. By Sunday,
stronger Canadian High pressure will slide east of the Appalachians,
helping to clear skies and calm the wind a bit.

Overnight lows will consistently settle into the 30s Friday,
Saturday, and Sunday nights thanks to mostly clear skies and good
decoupling conditions present. Lowest fcst low-level thicknesses on
the magnitude of 1305 - 1325 will arrive late Saturday/early Sunday
behind the front, helping to drop portions of the NW Piedmont/Triad
region to near freezing conditions. Frost/Freeze products may be
warranted during this period, especially areas along and west of US-
1 Saturday and Sunday nights.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 235 PM Thursday...

By Monday, high pressure will slowly progress off the east Carolina
coast, allowing southerly to southeasterly flow to reestablish
across the region. This slow warming/moistening trend will provide
for increasing POPs by mid to late week as several weak subtropical
waves begin to slide in the vicinity of the NC Coastal Plain and a
cold front approaches the region from the northwest. A persistent
troughing and active weather pattern looks likely to continue well
into next weekend.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
As of 215 PM Thursday...

In advance of a strong cold front and accompanying line of showers
and embedded thunderstorms approaching from the west, the IFR to
MVFR ceilings across all of central NC is forecast to lift to low-
end VFR (3-5 kft)ceilings between 18 to 20z. During this same time,
SWLY wind gusts will continue to increase, peaking at 25-30kts,
strongest across the western terminals.

A line of showers and embedded thunderstorms will move west to east
through the area with associated impacts to occur at KINT and KGSO
between 22 to 01z, at KRDU between 00 to 02z at KRDU, and KRWI and
KFAY between 01 to 04z. Sub-VFR conditions in heavy rain along with
strong and potentially damaging wind gusts of 40 to 55 kts will be
possible within this line, especially at KINT, KGSO, and KRDU.
Once the line passes, strong post-frontal cold dry air advection
will lead to abrupt west-east clearing between 03z and 06z Fri
with a period of gusty NW winds 15 to 25 kts expected overnight.

VFR conditions expected Friday with NW winds at 10-15kt.

Outlook: VFR conditions expected Friday night through Sunday night
and possibly Monday.

&&

.CLIMATE...

Date High-Min (Year)

GSO  10/31  63 (1971)

RDU  10/31  64 (1896)

FAY  10/31  67 (1971)

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL/Badgett
NEAR TERM...CBL
SHORT TERM...Smith
LONG TERM...JJM
AVIATION...CBL
CLIMATE...CC
Hazardous weather outlook, Oct 31, 8:08 PM EDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
808 PM EDT Thu Oct 31 2019

NCZ021-022-038-039-073-020015-
Forsyth-Guilford-Davidson-Randolph-Stanly-
808 PM EDT Thu Oct 31 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Much colder temperatures can be expected Friday through Sunday
night. Patchy frost is possible Saturday, Sunday and Monday
mornings, mainly in the colder low-lying areas of the Piedmont.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ007>011-023>028-040>043-074>078-083>086-088-089-020015-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Montgomery-
Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-
Sampson-
808 PM EDT Thu Oct 31 2019

...TORNADO WATCH 688 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Much colder temperatures can be expected Friday through Sunday
night. Patchy frost is possible Saturday, Sunday and Monday
mornings,
mainly in the colder low-lying areas of the Piedmont.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 31, 8:53 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
853 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND DMG     3 E CLIMAX              35.91N 79.67W
10/31/2019                   GUILFORD           NC   EMERGENCY MNGR

            TREE DOWN ON NC 62 E.

&&

CC
Local storm report, Oct 31, 8:55 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
855 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     3 N LEWISVILLE          36.14N 80.39W
10/31/2019                   FORSYTH            NC   BROADCAST MEDIA

            TREES DOWN ON LARKWOOD DR AND YADKINVILLE
            RD.

&&

CC
Local storm report, Oct 31, 8:58 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
858 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND DMG     4 NNW ROUGEMONT         36.28N 78.96W
10/31/2019                   PERSON             NC   911 CALL CENTER

            TREE DOWN ON DICK HOLEMAN RD.

&&

CC
Local storm report, Oct 31, 9:01 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
901 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND DMG     4 NNW EAGLE SPRINGS     35.35N 79.68W
10/31/2019                   MOORE              NC   911 CALL CENTER

            MOORE COUNTY 911 RECEIVED CALL OF TREE DOWN
            ACROSS 800 BLOCK OF MCDUFFEY RD BETWEEN
            BISCOE AND ROBBINS.

&&

TDH
Local storm report, Oct 31, 9:11 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
911 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     1 E ROBBINS             35.43N 79.57W
10/31/2019                   MOORE              NC   911 CALL CENTER

            MOORE COUNTY 911 RECEIVED REPORT OF TREE
            DOWN ACROSS 2800 BLOCK OF PLANK RD IN
            ROBBINS.

&&

TDH
Local storm report, Oct 31, 9:13 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
913 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     4 SSW CARTHAGE          35.29N 79.45W
10/31/2019                   MOORE              NC   911 CALL CENTER

            MOORE COUNTY 911 RECEIVED REPORT OF TREE
            DOWN ACROSS 900 BLOCK OF BRINKLEY RD IN
            CARTHAGE.

&&

TDH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 8:15 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Person, Vance, Warren60 min
Oct 31, 8:58 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Johnston, Moore, Sampson26 min
Oct 31, 8:59 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Johnston, Wake46 min
Oct 31, 9:05 PM EDTTornado WarningRAHFranklin, Wake23 min
Oct 31, 9:44 PM EDTSpecial Weather StatementRAHFranklin, Halifax, Nash, Warren76 min
Oct 31, 11:07 PM EDTSpecial Weather StatementRAHHalifax53 min
Oct 31, 11:23 PM EDTSpecial Weather StatementRAHSampson, Wayne67 min
Nov 1, 3:16 AM EDTFrost AdvisoryRAHCumberland, Edgecombe, Halifax, Harnett, Hoke, Johnston and 8 more30 hr
Nov 1, 3:16 AM EDTFreeze WarningRAHAlamance, Anson, Chatham, Davidson, Durham, Forsyth and 11 more30 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.